Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 85, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 30, 2023, 8:42 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 31, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2023, 8:42 PM EDT (00:42 UTC)
- In effect from
- Oct 31, 2023, 8:00 AM EDT
- Expired
- Oct 31, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546 WHUS42 KMHX 310042 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 842 PM EDT Mon Oct 30 2023 NCZ203-205-311245- /O.NEW.KMHX.BH.S.0085.231031T1200Z-231101T0000Z/ Northern Outer Banks-Hatteras Island- 842 PM EDT Mon Oct 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4 to 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-311245- /O.NEW.KMHX.BH.S.0085.231031T1200Z-231101T0000Z/ East Carteret-Ocracoke Island- 842 PM EDT Mon Oct 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Large breaking waves expected and strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
866 WHUS42 KMHX 310852 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 452 AM EDT Tue Oct 31 2023 NCZ203-205-312100- /O.CON.KMHX.BH.S.0085.231031T1200Z-231101T0000Z/ Northern Outer Banks-Hatteras Island- 452 AM EDT Tue Oct 31 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 4:15 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-312100- /O.CON.KMHX.BH.S.0085.231031T1200Z-231101T0000Z/ East Carteret-Ocracoke Island- 452 AM EDT Tue Oct 31 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 30, 6:42 PM EDT, 2 hours earlier.
Area forecast discussion, Oct 30, 6:42 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
642 PM EDT Mon Oct 30 2023
.SYNOPSIS...
A strong cold front will move through the region late tonight.
High pressure then builds into the area through the rest of the
week.
&&
.NEAR TERM /TONIGHT/...
As of 640 PM Mon...No significant changes needed to previous
forecast for eve update.
As of early this evening, a notable, and well-advertised, cold
front continues to move through the Appalachians. Out ahead of
it, a large warm sector encompasses the Carolinas, with temps in
the 70s. Behind the cold front is a different story. Daytime
temps have been falling through the 50s and into the 40s across
the TN Valley. This is the airmass that will be over Eastern NC
on Tuesday. Until then, though, an abnormally mild airmass will
remain in place through this evening.
Late this evening, and through the night, the cold front will make
steady progress through coastal NC, with an initial surge of shallow
cold air advection leading to temps steadily falling through the 50s
and 60s (at least 10 degrees colder than last night). The front is
expected to clear the ENC coastline by 3-5am Tuesday morning.
Along the cold front, there will be an area of enhanced low-level
forcing, and this may lead to a narrow, and brief, band of rain
showers. However, due to questionable low-level moisture, I opted to
leave the forecast dry through the night.
&&
.SHORT TERM /TUESDAY/...
As of 300 PM Monday...
Behind tonight's front, a shallow layer of moisture trapped beneath
the frontal inversion will lead to widespread low clouds developing
from north to south. The combination of continued CAA and overcast
skies will lead to highs occurring during the morning hours, with
steady or falling temps through the day. In fact, by the afternoon
hours, temps may only be in the 40s across the coastal plain west of
HWY 17. Closer to the coast, mild water temps will help to moderate
temps some, but it will still be drastically colder than the past
several days (ie. a good 10-20 degrees colder).
Initially, it looks like Tuesday will start out mostly dry. However,
through the day, a deepening layer of moisture combined with modest
WAA and increasing low-mid level frontogenesis will setup a classic,
narrow anafrontal band of precip oriented SW to NE across the Mid-
Atlantic. This band of precip will pivot east through portions of
ENC during the afternoon and early evening hours, and will have an
impact on outdoor Halloween activities. While not heavy, the light
rain, breezy winds, and cool temps will make for a raw evening for
many, especially inland areas. With this forecast update, we
increased the chance of rain Tuesday afternoon into Tuesday evening.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 400 PM Monday...Tuesday's cold front will usher in a much
colder airmass, impacting the region through the middle of the
week and leading to a threat of freezing temperatures inland
Wednesday night and Thursday night. The airmass moderates late
week and into the weekend with a weak system with limited
moisture pushing across the area late in the weekend.
Tuesday night...Somewhat better forcing develops with the right
entrance region of the upper jet pushing across the area with
some saturation into the dendritic growth zone but model
soundings showing much drier air quickly advecting into the
850-700mb layer and don't expect much QPF, generally less than a
quarter of an inch across the northern tier and less than a
tenth of an inch south of the Tar/Pamlico River. There is enough
support for a period of light rain, though, and the chance of
rain has been increased with this forecast update. Lows Tuesday
night expected in the upper 30s to lower 40s inland and mid to
upper 40s along the coast.
Wednesday through Friday...There may be some lingering showers
along the coast Wednesday morning but skies will quickly clear
with a much drier airmass advects into the region with models
showing PW values dropping to around a quarter inch. Strong
CAA will continue to bring NNW wind gusts around 25-35 mph
through much of the day. The coldest airmass of the season will
settle into the area Wednesday with highs in the low to mid
50s. Temps are expected to drop to or just below freezing
across much of the inland areas but warmer waters will help
moderate temps near the coast with lows in the upper 30s to mid
40s along the coast.
High pressure will build into the Mid-Atlantic through the
remainder of the week bringing mainly clear skies and gradually
moderating temps. Highs Thursday are expected in the mid to
upper 50s with lows dropping into the 30s away from the coast
again Thursday night and some locations across the coastal plain
could drop below freezing once again. Temps well into the 60s
returns on Friday
Saturday and Sunday...Near zonal flow aloft with sfc high
pressure ridging into the area from offshore expected Saturday
with dry conditions persisting and seasonable temps. A weak
northern stream shortwave is progged to push across the area for
the latter half of the weekend but with limited moisture and
lift models are not bringing much, if any, QPF across the area
at this point.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 640 PM Mon...Pred VFR conditions expected through late
tonight ahead of a cold front. High confidence in widespread
MVFR ceilings developing early Tuesday morning behind the front
and continuing into Tuesday night. The cold front will push
through the terminals overnight with winds becoming breezy out
of the north, with gusts 15-20 kt. Along the front, there may be
a narrow band of SHRA. The better chance of RA will hold off
until Tuesday afternoon and evening. Behind the front,
widespread low stratus will develop, with IFR/MVFR CIGs
expected. Best chance for IFR cigs will be after 21z Tuesday.
LONG TERM /Tuesday night through Saturday/...
As of 430 AM Monday...Sub VFR conditions will prevail into
Tuesday night with plenty of moisture trapped below a strong
post-frontal low level inversion. The low level inversion will
mix out early Wednesday morning with VFR quickly returning
across rtes and persisting through the rest of the week. NNE
winds will gust to around 20 kt inland and 30 kt along the coast
on Tuesday and then become NNW gusting to around 25 kt inland
and up to 35 kt along the coast Wednesday with CAA peaking.
&&
.MARINE...
SHORT TERM /through Tuesday/...
As of 640 PM Mon...Latest obs show moderate to breezy SW winds
10-20 kt with occasional gusts to 25 kt with seas 2-4 ft ahead
of the approaching cold front. Conditions will quickly
deteriorate tonight as a cold front moves through from north to
south. The cold front will reach the northern waters by midnight
tonight, and the southern waters by early Tuesday morning.
Ahead of the front, a breezy southwesterly wind of 15-25kt will
be common. Tonight, winds will flip around to northerly behind
the front and increase to 20-30kt. The winds will lay down some
briefly Tuesday afternoon (15-25kt). Seas will steadily build
ahead of the front, reaching 3-5ft by this evening, the build
more quickly behind the front as the northerly surge of wind
arrives. By Tuesday, seas of 5-7 ft will be common. A narrow
band of showers may accompany the front as it moves through
tonight. A better chance of light rain then develops late
Tuesday, especially across the northern waters.
LONG TERM /Tuesday night through Saturday/...
As of 400 PM Monday...Winds weaken some Tuesday evening but
strong CAA redevelops late Tuesday night through Wednesday with
NNW winds around 20-30 kt and could even see near Gale Force
winds, especially in gusts, across the coastal waters north of
Ocracoke Inlet. In light of this, we have issued a Gale Watch
for the central waters where the risk of frequent gale-force
gusts is the highest. This watch may need to be expanded in
later forecasts. Seas are expected to peak Wednesday
afternoon/evening at around 6-9 ft northern waters and 4-7 ft
south, except offshore winds will keep seas around 3-4 ft near
shore Onslow Bay. Winds subside Thursday and Friday with seas
dropping below 6 ft late Thursday/Thursday night.
&&
.CLIMATE...
Record high temps for 10/30 (Monday)
New Bern 84/2016 (KEWN ASOS)
Cape Hatteras 76/2020 (KHSE ASOS)
Greenville 87/1923 (COOP - Not KPGV AWOS)
Morehead City 83/1971 (COOP - Not KMRH ASOS)
Kinston 88/1996 (COOP - Not KISO AWOS)
Jacksonville 87/1996 (KNCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
204-205.
MARINE...Small Craft Advisory from 11 PM this evening to 6 AM EDT
Thursday for AMZ131-230-231.
Small Craft Advisory from 2 AM Tuesday to 8 AM EDT Thursday
for AMZ135.
Small Craft Advisory from 2 AM Tuesday to 2 AM EDT Thursday
for AMZ137.
Small Craft Advisory until 8 PM EDT Thursday for AMZ150.
Small Craft Advisory until 5 AM EDT Wednesday for AMZ152-154.
Gale Watch from late Tuesday night through Wednesday evening
for AMZ152-154.
Small Craft Advisory from 4 AM Tuesday to midnight EDT
Thursday night for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...RM
LONG TERM...SK/CEB
AVIATION...RM/CQD/SK
MARINE...RM/CQD/SK
CLIMATE...MHXHazardous weather outlook, Oct 30, 4:13 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 413 PM EDT Mon Oct 30 2023 NCZ029-044-045-079-080-090>092-193-198-312015- Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones- Northern Craven-Inland Onslow- 413 PM EDT Mon Oct 30 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Freezing temperatures are possible Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-081-094-194-312015- Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-Southern Craven- 413 PM EDT Mon Oct 30 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost is possible Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-203-312015- West Carteret-Coastal Onslow-Northern Outer Banks- 413 PM EDT Mon Oct 30 2023 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-312015- Hatteras Island- 413 PM EDT Mon Oct 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-312015- Ocracoke Island- 413 PM EDT Mon Oct 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-312015- East Carteret- 413 PM EDT Mon Oct 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE LOOKOUT... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 3:55 AM EDT | Freeze Watch | MHX | Beaufort, Craven, Duplin, Greene, Jones, Lenoir and 4 more | 23 hr |
| Oct 31, 3:33 PM EDT | Gale Warning | MHX | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.